FDA Changes Labeling Requirements for Codeine and Tramadol

April 20, 2017
Pharmaceutical Technology Editors

The agency is warning about the potential threat of respiratory depression in children who take medicines with codeine or tramadol.

On April 20, 2017, Douglas Throckmorton, MD, deputy center director for regulatory programs in FDA’s Center for Drug Evaluation and Research, announced the agency is restricting the use of, and would be requiring labeling changes to, medications that contain codeine and tramadol due to the possible threat of respiratory depression and death in children. FDA states that these medications should be limited in some older children. The agency is also recommending that breastfeeding mothers not use medicines that codeine or tramadol.

Due to this restriction, FDA is now requiring the following changes to prescription labels of medicines that contain codeine or tramadol:

  • "FDA’s strongest warning, called a Contraindication, to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.

  • "A new Contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.

  • "A new Warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.

  • "A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death."

The decision to limit the medications came after an agency review of decades of adverse event reports that showed 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years. A review of medical literature regarding the use of codeine during breastfeeding found numerous cases of excess sleepiness and breathing problems and one death in breastfed infants.

According to FDA, children “metabolize these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies.” The risk is present for children under 12, children and adolescents with breathing problems, and nursing babies, if the mother is an ultra-rapid metabolizer.

Source: FDA